Alert archive / Maryland / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 162, NWS Baltimore/Washington

July 1, 2016Anne Arundel County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 1, 2016, 5:41 PM EDT for Anne Arundel County, Maryland. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2016, 5:41 PM EDT (21:41 UTC)
Expired
Jul 1, 2016, 6:19 PM EDT
In force
38 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Anne Arundel County, MD

The radar

The Sterling radar (KLWX), 79 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 1:56 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:16 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 1, 2:16 PM EDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
216 PM EDT Fri Jul 1 2016

.SYNOPSIS...
A cold front will pass through the area tonight. High pressure
will build over the area for Saturday into Saturday night. A warm
front will move into the area Sunday into Sunday night...and a
wave of low pressure will ride along the boundary and pass through
our area Monday into Tuesday. High pressure may return for the
middle portion of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A Severe Thunderstorm Watch is in effect for locations along and
east of the Blue Ridge and Catoctin Mountains through northern
Virginia. The watch is in effect until 10 pm this evening.

High pressure remains over the Atlantic and a cold front will
approach the area from the Ohio Valley late this afternoon and
evening. A southerly flow ahead of the boundary has resulted in
warm and humid conditions...which will lead to an unstable
atmosphere. The most instability is located near and east of the
Blue Ridge Mountains ahead of a pressure trough where dewpoints
will be in the upper 60s/lower 70s has resulted in MLCAPE values
around 1500-2000 J/KG.

An upper-level trough will dig into upstate New York through this
evening and this will cause deep layer shear profiles to
strengthen. 0-6 KM bulk shear will be around 40 knots. The
pressure trough will act as the primary lifting mechanism for
showers and thunderstorms to develop. The combination of moderate
to strong shear along with high instability enhances the threat
for severe thunderstorms. The primary threats will be damaging
wind gusts and large hail from Multicell clusters and/or
Supercells. An isolated tornado cannot be ruled out...especially
if there is an easterly component to the surface wind from a
bay/river breeze.

The best chance for severe thunderstorms will be along and east of
the pressure trough that will setup near the Blue Ridge and
Catoctin Mountains between 4 pm and 8 pm this afternoon and
evening.

The cold front will pass through the area late this evening and
drier air will move in behind the boundary overnight.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
High pressure will build overhead for Saturday into Saturday
night...bringing dry conditions along with low humidity. There
will be some high clouds in the zonal flow aloft.

A warm front will build north into the area Sunday into Sunday
night. Warm advection and isentropic lift will lead to more clouds
along with an increasing chance for showers. The best chance for
showers will be late Sunday into Sunday night.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A storm system will ride along a warm front across the Ohio
Valley Monday and Monday night. Showers and thunderstorms will
develop along the front and accompany the storm system.

Showers and thunderstorms will linger Tuesday along an
associated trailing cold front. If any showers remain Tuesday
night, they would most likely be focused over the Potomac
Highlands and central Shenandoah Valley.

As the main storm system moves off the East Coast Tuesday night, a
brief area of high pressure will build into the eastern half of
the region for Wednesday and Wednesday night. There is a chance for
a few showers in the Potomac Highlands Wednesday night.

The threat for showers and thunderstorms, again, will be expected
Thursday through Friday as the pattern remains active.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Thunderstorms will impact the terminals late this afternoon into
early this evening. A few thunderstorms may be severe...with
damaging winds and large hail being the primary threats.
Cigs/vsbys may briefly drop to IFR levels in heavier
thunderstorms. Drier air will move in overnight and VFR conditions
are expected through Saturday night with high pressure in control.
A warm front will return for Sunday...bringing the chance for some
showers and possible subvfr cigs. The best chance for showers and
subvfr cigs will be Sunday night.

Ifr conditions expected Monday and Monday night with showers
and thunderstorms. Winds south 5 to 10 knots Monday and Monday
night.

&&

.MARINE...
Thunderstorms may impact the waters this afternoon into this
evening. Damaging wind gusts and large hail will be the primary
threats. High pressure will build in behind a cold front overnight
and northwest winds are expected. A small craft advisory is in
effect for the Maryland Chesapeake Bay and lower Tidal Potomac
River overnight through Saturday morning.

Winds should decrease later Saturday into Saturday night as high
pressure builds overhead. A warm front will move into the waters
Sunday and a wave of low pressure will ride along the
boundary...passing through the area Monday into Tuesday. Showers
and thunderstorms are possible during this time...especially
Monday into Monday night. High pressure may return for the middle
portion of next week.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies are running about a half foot above normal this
afternoon. Water levels will stay below flood stage however will
reach action stage at sensitive locations at Annapolis, Alexandria
and DC SW/Waterfront during the high tide cycle late this
afternoon and evening. Will have to monitor tidal anomalies during
the higher of the two high tides overnight...but offshore flow
should be developing.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from midnight tonight to noon EDT
     Saturday for ANZ530>534-537>543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...KLW
AVIATION...BJL/KLW
MARINE...BJL/KLW
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Jul 1, 2:57 PM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
257 PM EDT FRI JUL 1 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
257 PM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE
OUTLOOK AREA. SEVERE THUNDERSTORMS ARE LIKELY THROUGH EARLY THIS
EVENING. THE PRIMARY THREATS WILL BE DAMAGING WIND GUSTS AND LARGE
HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND SCATTERED THUNDERSTORMS ARE LIKELY MONDAY INTO MONDAY
NIGHT. LOCALLY HEAVY RAINFALL MAY LEAD TO FLASH FLOODING OF SMALL
STREAMS AND CREEKS AS WELL AS URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-021000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
257 PM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR LOCATIONS
ALONG AND EAST OF THE BLUE RIDGE AND CATOCTIN MOUNTAINS IN
NORTHERN MARYLAND AND NORTHERN VIRGINIA. SEVERE THUNDERSTORMS ARE
LIKELY ACROSS THESE AREAS THROUGH THIS EVENING. THE PRIMARY
THREATS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED
TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND SCATTERED THUNDERSTORMS ARE LIKELY MONDAY INTO MONDAY
NIGHT. LOCALLY HEAVY RAINFALL MAY LEAD TO FLASH FLOODING OF SMALL
STREAMS AND CREEKS AS WELL AS URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:36 AM EDTSpecial Marine WarningLWX84 min
Jul 1, 10:51 AM EDTSpecial Marine WarningLWX39 min
Jul 1, 2:45 PM EDTSpecial Marine WarningLWX2 hr
Jul 1, 3:05 PM EDTSpecial Marine WarningLWX85 min
Jul 1, 3:43 PM EDTSpecial Marine WarningLWX92 min
Jul 1, 4:03 PM EDTSmall Craft AdvisoryLWX20 hr
Jul 1, 4:03 PM EDTSmall Craft AdvisoryLWX20 hr
Jul 1, 4:20 PM EDTSpecial Marine WarningLWX55 min
Jul 1, 4:52 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Madison, Orange, Rappahannock, Spotsylvania53 min
Jul 1, 5:14 PM EDTSpecial Marine WarningLWX61 min
Jul 1, 5:27 PM EDTSpecial Marine WarningLWX63 min
Jul 1, 6:09 PM EDTSpecial Marine WarningLWX96 min
Jul 1, 6:18 PM EDTSpecial Marine WarningLWX87 min
Jul 1, 6:27 PM EDTSpecial Marine WarningLWX2 hr
Jul 1, 6:28 PM EDTSevere Thunderstorm WarningLWXSpotsylvania27 min
Jul 1, 6:45 PM EDTSpecial Marine WarningLWX45 min
Jul 1, 7:16 PM EDTSpecial Marine WarningLWX119 min
Jul 1, 7:49 PM EDTSpecial Marine WarningLWX116 min
Jul 1, 6:21 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Prince George's22 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.